Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 12, NWS Goodland, KS

June 15, 2009Logan County, Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 15, 2009, 8:14 PM CDT for Logan County, Sherman County, Thomas County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2009, 8:14 PM CDT (01:14 UTC)
Expired
Jun 15, 2009, 8:31 PM CDT
In force
17 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Logan County, KS, Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:34 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
2185 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 160114
TORGLD
KSC109-181-193-160200-
/O.NEW.KGLD.TO.W.0012.090616T0114Z-090616T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
814 PM CDT MON JUN 15 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN SHERMAN COUNTY IN NORTHWEST KANSAS...
  SOUTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS...
  NORTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...WINONA...MONUMENT...

* UNTIL 900 PM CDT/800 PM MDT/

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES
  NORTHWEST OF WINONA...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  WINONA AROUND 830 PM CDT...
  MONUMENT AROUND 900 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT 
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE 
PLACE. THIS REPLACES THE PREVIOUS TORNADO WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY
MORNING/1100 PM MDT MONDAY EVENING/ FOR NORTHEASTERN COLORADO AND
NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

&&

LAT...LON 3915 10085 3891 10094 3909 10144 3924 10143
TIME...MOT...LOC 0114Z 286DEG 19KT 3913 10134

$$

BULLER
1 follow-up statement
000 
WWUS53 KGLD 160131
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
831 PM CDT MON JUN 15 2009

KSC109-181-193-160141-
/O.CAN.KGLD.TO.W.0012.000000T0000Z-090616T0200Z/
SHERMAN KS-THOMAS KS-LOGAN KS-
831 PM CDT MON JUN 15 2009

...THE TORNADO WARNING FOR NORTHERN LOGAN...SOUTHWESTERN THOMAS AND
SOUTHEASTERN SHERMAN COUNTIES IS CANCELLED...

THUNDERSTORMS HAVE WEAKENED AND NO LONGER APPEAR CAPABLE OF PRODUCING
SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY
MORNING/1100 PM MDT MONDAY EVENING/ FOR NORTHEASTERN COLORADO AND
NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA.

LAT...LON 3915 10085 3891 10094 3909 10144 3924 10143
TIME...MOT...LOC 0131Z 286DEG 19KT 3910 10123

$$

BULLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 15, 6:25 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 15, 6:25 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT MON JUN 15 2009

.DISCUSSION...
230 PM MDT MON JUN 15 2009

MAIN FORECAST CONCERNS ARE THE POSSIBILITIES OF SEVERE THUNDERSTORMS
TONIGHT WITH LINGERING CHANCES OF THUNDERSTORMS THE NEXT COUPLE OF
DAYS.

AMAZINGLY HIGH WIDESPREAD DEWPOINTS WELL INTO THE 60S ACROSS
NORTHWEST KANSAS EXTEND INTO FAR EASTERN COLORADO AND SOUTHWEST
NEBRASKA. THAT MOISTURE COMBINED WITH HIGH TEMPERATURES MAINLY IN
THE 80S WILL PRODUCE A VERY UNSTABLE ATMOSPHERE THAT WILL BE RIPE
FOR THUNDERSTORM DEVELOPMENT TODAY. A SHORT WAVE TROUGH LIFTS OUT
ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON TO ASSIST
THUNDERSTORM DEVELOPMENT. WITH A SURFACE STATIONARY FRONT ACROSS
THE FORECAST AREA AS A FOCUS WITH PLENTY OF SHEAR ALSO
AVAILABLE...EXPECT THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON
AND EVENING. THERE WILL BE LINGERING POSSIBILITIES OF
THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ADDITIONAL WEAK SHORT
WAVES LIFT NORTHEAST ACROSS THE REGION AS THE RIDGE AMPLIFIES
WEDNESDAY OVER THE SOUTHERN AND CENTRAL PLAINS. TEMPERATURES
WILL WARM INTO THE 90S BY THE MIDDLE OF THE WEEK AND WILL MODERATE
A COUPLE OF DEGREES AS THE NEXT UPPER SHORT WAVE TROUGH MOVES
ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS LATE IN THE WEEK WITH
ANOTHER AMPLIFICATION OF RIDGE OVER THE CENTRAL U.S. DURING THE
WEEKEND.

LOCKAHRT
&&

.AVIATION...
524 PM MDT MON JUN 15 2009

FOR THE 00Z TAF CYCLE...GENERAL VFR CONDITIONS EXPECTED FOR BOTH
SITES, BUT CONVECTION DEVELOPING AT THIS TIME SHOULD AFFECT BOTH
SITES AT SOME POINT THIS EVENING, AND MVFR CONDITIONS MAY ENSUE
DURING STRONGER STORMS. ALSO, POTENTIAL DOES EXIST FOR SOME FOG
AND LOW STRATUS SIMILAR TO PREVIOUS NIGHTS. WINDS WILL CONTINUE TO
BE RELATIVELY LIGHT AND VARIABLE FOR TAF CYCLE...AGAIN WITH THE
EXCEPTION OF PASSING CONVECTIVE ACTIVITY THIS EVENING.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR KSZ002>004-014>016.

NE...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR NEZ080-081.

CO...NONE.
&&
Hazardous weather outlook, Jun 15, 11:30 AM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON JUN 15 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON JUN 15 2009 /1130 AM CDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS
AFTERNOON. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE
EXPECTED. VERY LARGE HAIL...POSSIBLY IN EXCESS OF TENNIS BALL SIZE
ARE POSSIBLE WITH THE STRONGEST STORMS.

AN INCREASED THREAT FOR A FEW TORNADOES WILL ALSO DEVELOP LATE THIS
AFTERNOON AND EARLY THIS EVENING ALONG AND NORTH OF A WARM FRONT
WHICH IS EXPECTED TO DEVELOP ALONG A LINE FROM NEAR TRIBUNE
EASTWARD ALONG HIGHWAY 96.

AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE TONIGHT...
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN
POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAIN YESTERDAY MAY
EXPERIENCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS MAY DEVELOP TUESDAY NIGHT AND LINGER INTO
EARLY WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE
LATE THURSDAY AS A COLD FRONT ARRIVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING.

JRM

In the hours before

Local storm report, Jun 15, 7:10 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     5 NNW KANORADO          39.40N 102.07W
06/15/2009                   KIT CARSON         CO   PUBLIC

&&

024
Local storm report, Jun 15, 7:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     10 SW GOODLAND          39.25N 101.84W
06/15/2009  M60 MPH          SHERMAN            KS   PUBLIC

            NWS EMPLOYEE MEASURED 60MPH WIND GUSTS, ALSO REPORTED
            NICKEL-SIZED HAIL.

&&

GJG
Local storm report, Jun 15, 7:50 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             7 S GOODLAND            39.25N 101.71W
06/15/2009  E1.00 INCH       SHERMAN            KS   LAW ENFORCEMENT

0645 PM     TSTM WND GST     10 S GOODLAND           39.20N 101.71W
06/15/2009  E60.00 MPH       SHERMAN            KS   LAW ENFORCEMENT

&&

024
Local storm report, Jun 15, 7:52 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             10 NW ATWOOD            39.91N 101.17W
06/15/2009  E1.75 INCH       RAWLINS            KS   PUBLIC

&&

GJG
Local storm report, Jun 15, 7:54 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             1 S ATWOOD              39.80N 101.04W
06/15/2009  E1.00 INCH       RAWLINS            KS   STORM CHASER

&&

024
Local storm report, Jun 15, 7:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             ATWOOD                  39.81N 101.04W
06/15/2009  E1.75 INCH       RAWLINS            KS   LAW ENFORCEMENT

&&

GJG

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:10 PM CDTTornado WarningGLDSherman35 min
Jun 15, 7:33 PM CDTTornado WarningGLDRawlins57 min
Jun 15, 7:45 PM CDTTornado WarningGLDSherman45 min
Jun 15, 8:10 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins25 min
Jun 15, 8:22 PM CDTTornado WarningGLDDecatur, Rawlins, Sheridan, Thomas53 min
Jun 15, 8:36 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas39 min
Jun 15, 9:13 PM CDTTornado WarningGLDDecatur, Graham, Sheridan24 min
Jun 15, 9:14 PM CDTTornado WarningGLDDecatur, Sheridan, Thomas35 min
Jun 15, 9:40 PM CDTSevere Thunderstorm WarningGLDGraham, Norton17 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.